Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 126, NWS Fort Worth, TX

October 22, 2004Bell County, Texas

NWS Fort Worth, TX issued this flash flood warning at Oct 22, 2004, 11:45 PM CDT for Bell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2004, 11:45 PM CDT (04:45 UTC)
Expired
Oct 23, 2004, 3:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Bell County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-127 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 230446
FFWFTW
TXC027-230800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1145 PM CDT FRI OCT 22 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 300 AM CDT

* AT 1142 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH     
  FLOODING IN KILLEEN AND FORT HOOD WHERE MANY LOW WATER CROSSINGS   
  WERE NOW IMPASSABLE DUE TO LOCALIZED RAINFALL AMOUNTS IN EXCESS OF 
  3 INCHES IN THIS AREA SINCE 11 PM. THE CLUSTER OF STORMS PRODUCING
  THE VERY HEAVY RAINFALL WILL CONTINUE SLOWLY TRACK EAST ACROSS BELL
  COUNTY THROUGH 200 AM...WITH LOCALIZED RAINFALL AMOUNTS IN EXCESS OF
  4 TO 5 INCHES POSSIBLE...WITH WIDESPREAD 2-3 INCH AMOUNTS EXPECTED
  DURING THIS TIME. 

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...  
  BELTON AROUND MIDNIGHT CDT
  MORGANS POINT RESORT AROUND 1215 AM CDT
  TROY AROUND 1210 AM CDT

OTHER LOCATIONS IN THE WARNING INCLUDE HARKER HEIGHTS...HOLLAND... 
LITTLE RIVER-ACADEMY...ROGERS...SALADO AND TEMPLE

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3106 9790 3094 9784 3078 9734 3101 9711
      3126 9727 3126 9736 3131 9743 3125 9758

$$
2 follow-up statements
000 
WGUS74 KFWD 230529
FFSFTW
TXC027-230800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1225 AM CDT SAT OCT 23 2004

...A FLASH FLOOD WARNING CONTINUES FOR BELL COUNTY UNTIL 300 AM 
CDT...

AT 1225 AM CDT...THE LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL 
WITH AMOUNTS IN EXCESS OF 2 INCHES PER HOUR...EXTENDED FROM TROY...
TO TEMPLE...TO LITTLE RIVER ACADEMY...SALADO AND HOLLAND. THIS LINE 
IS MOVING RAPIDLY EAST AT 35 MPH AND SHOULD MAINLY BE AFFECT EASTERN 
PORTIONS OF BELL COUNTY...OR GENERALLY EAST OF INTERSTATE 35 THROUGH
130 AM CDT AND WILL CONTINUED TO BE MONITORED CLOSELY. 

AREAS AROUND KILLEEN AND FORT HOOD HAVE REOPENED THEIR ROADS. 
HOWEVER...AREAS ALONG AND EAST OF INTERSTATE 35 COULD SEE A QUICK 1 
TO 3 INCHES OF RAINFALL IN A SHORT AMOUNT OF TIME...RESULTING IN 
LOCALIZED FLASH FLOODING. COMMUTING IN THESE AREAS IS HIGHLY 
DISCOURAGED UNTIL THE STORMS HAVE PASSED. 

REMEMBER...MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY 
CAUTIOUS AT NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF 
FLASH FLOODS. USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE 
DITCHES. TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT NEVER 
DRIVE THROUGH RISING WATER

LAT...LON 3125 9729 3102 9711 3091 9727 3078 9735
      3095 9785 3106 9789 3131 9744

$$
000 
WGUS74 KFWD 230558
FFSFTW
TXC027-309-230615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1255 AM CDT SAT OCT 23 2004

...THE FLASH FLOOD WARNINGS FOR MCLENNAN AND BELL COUNTIES ARE 
CANCELLED AS OF 100 AM CDT...

THE LINE OF THUNDERSTORMS THAT PRODUCED THE FLOODING RAINFALL...WITH 
LOCALIZED AREAS IN THESE COUNTIES RECEIVING BETWEEN 3 TO 5 INCHES OF 
RAINFALL...HAVE MOVED EAST OUT OF THE WARNED AREAS. 

STANDING WATER CAN STILL BE EXPECTED ACROSS MCLENNAN AND BELL 
COUNTIES FOR THE NEXT SEVERAL HOURS. COMMUTERS ARE ADVISED TO DRIVE 
CAUTIOUSLY ACROSS THIS REGION THROUGH THE REMAINDER OF THE EARLY 
MORNING HOURS. 

LAT...LON 3096 9788 3097 9788 3106 9788 3114 9779
      3134 9744 3159 9758 3175 9732 3184 9706
      3156 9686 3146 9696 3130 9730 3117 9720
      3102 9713 3084 9739

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 9:30 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 22, 9:30 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
930 PM CDT FRI OCT 22 2004

.PUBLIC UPDATE...
CURRENT FORECAST LOOKS IN PRETTY GOOD SHAPE THIS EVENING AS
CONVECTION HAS CONTINUED TO DEVELOP AND MOVE SLOWLY EAST...WITH
INDIVIDUAL CELLS WORKING NE. AGREE WITH SPC THAT THE BIGGEST THREAT
FOR ANY SEVERE STORMS WILL BE ACROSS OUR SRN ZONES...GENERALLY SOUTH
OF A LINE FROM HAMILTON TO CENTERVILLE...WHERE CAPE AND INSTABILITY
REMAIN PRETTY HIGH. AIR MASS FURTHER NORTH HAS BEEN STABILIZED
SOMEWHAT WITH EARLIER CONVECTION. AM CONCERNED ABOUT SLOW
PROGRESSION OF COLD FRONT AND TRAINING OF HEAVY RAINFALL S. WL HOLD
OFF ON ANY FLOOD WATCH ATTM AS MOST LOCATIONS SHOULD BE ABLE TO
HANDLE QUITE A BIT OF RAINFALL. STILL...NORMALLY FLOOD PRONE AREAS
MAY SEE SOME PROBLEMS OVERNIGHT. TEMPS LOOK GOOD ON CURRENT
FORECAST. HAVE ADJUSTED HOURLY TRENDS A BIT...BUT MOST OF THE
FORECAST HAS BEEN LEFT ALONE. 80

&&

.AVIATION...
550 PM
NO ARGUMENT WITH CWSU/AVIATION DISC THAT N TX TRACON/TAFS TO
CONTINUE SEEING PERIODS OF -SHRA/-RA OVRNGT...WITH SCT...EMBEDDED
TSRA THROUGH 15Z SAT...AS MOIST/STRONG SWLY FLOW ALOFT CONTS AND
25-35KT LLJ OCCURS AHEAD OF CD FNT NOW PUSHING THROUGH NE CO/NW
KS/CENTRAL NE ATTM. WILL SEE GENERALLY VFR CIGS/WX CONDS...WITH
TEMPO/PROB30 HEAVIER TSRA/MVFR CIG SCENARIO DURING THIS TIME. CD FNT
ARRIVES BY 18Z SAT. THROUGH 18Z...OUTSIDE OF VRB 10-25KT FLOW WITH
TSRA...SHOULD SEE PREVAILING SSWLY FLOW BY THEN...SHOULD SEE A SHIFT
OF SLY 8-14 KTS...SHIFTING WLY 10-20 KTS BY 18Z SAT...THEN NWLY ARND
10 KTS BY 00Z SUN. 05/

&&

.PREV DISCUSSION...
336 PM CDT
MODELS ARE CONSISTENT IN DEVELOPMENT OF PRECIP AND ACCELERATING IT
EASTWARD THROUGH THE FIRST 24 HOURS...WITH THE GFS APPEARING TO BE
THE SLOWEST OF THE GROUP.  OUR FORECAST FOLLOWS THIS SOLUTION MORE
THAN THE OTHERS...ALTHOUGH WE ARE EVEN SLOWER WITH THE PRECIP
THROUGH TONIGHT.  AFTER THAT...THE QUESTION REMAINS AS TO THE
WHEREABOUTS OF THE FRONT/BOUNDARY THAT IS PROGGED TO MOVE INTO OUR
SOUTHERN ZONES. WE WILL PUSH IT TO OUR SRN CWA BORDER SATURDAY
NIGHT...THEN BRING IT BACK NORTH SUNDAY ALONG WITH RAIN.

PWS HAVE INCREASED OVER THE REGION AND WE ANTICIPATE SOME OF THE
STORMS TO BE EFFICIENT RAIN MAKERS...ESPECIALLY OVER THE
SOUTHEASTERN TWO THIRDS OF THE CWA TONIGHT.  HOWEVER...WE HAVE
REFRAINED FROM ISSUING A WATCH AT THIS TIME.  FLASH FLOOD GUIDANCE
VALUES ARE HIGH ENOUGH DUE TO LACK OF RECENT RAINS...AND WE FEEL
THAT ANY PROBLEMS WILL BE ISOLATED AND LOCALIZED...NOT WIDESPREAD.
URBAN AREAS...ESPECIALLY THIS EVENING WITH THE COMMUTE...WILL LIKELY
SEE PROBLEMS IN THE USUAL AREAS.

FOR NOW...ONGOING CONVECTION WILL ALSO CAUSE PROBLEMS FOR OUTDOOR
ACTIVITIES THIS EVENING AS IT SPREAD EAST ACROSS THE REGION.
THROUGH EARLY EVENING...WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ALONG AND WEST OF I-35...MOVING INTO EASTERN PORTIONS BY
LATE EVENING.

THE REMAINDER OF THE WEEK LOOKS UNSETTLED AS SOUTHWEST FLOW REMAINS
CLOSE AT HAND WITH PERIODIC WAVES MOVING THROUGH AND AFFECTING OUR
REGION. TEMPS WILL REMAIN NEAR OR SLIGHTLY ABOVE NORMAL THROUGH THE
PERIOD WITH NO SIGNIFICANT COOL DOWN EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  67  82  58  83 /  100  20  10  20
WACO, TX              68  83  60  84 /   80  30  20  20
PARIS, TX             67  81  55  81 /  100  20  10  20
DENTON, TX            65  82  57  82 /  100  20  10  20
MCKINNEY, TX          67  82  57  82 /  100  20  10  20
DALLAS, TX            67  83  60  83 /  100  20  10  20
TERRELL, TX           67  83  60  83 /   80  20  10  20
CORSICANA, TX         69  83  60  84 /   80  30  20  20
TEMPLE, TX            69  83  65  84 /   80  40  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

42
Hazardous weather outlook, Oct 22, 9:40 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
940 PM CDT FRI OCT 22 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-230900-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
940 PM CDT FRI OCT 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
ISOLATED SEVERE STORMS WITH WINDS TO 60 MPH...MARGINALLY SEVERE HAIL
TO ONE INCH...FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY RAINFALL
IN EXCESS OF ONE INCH PER HOUR ARE POSSIBLE OVERNIGHT ACROSS THOSE
PARTS OF NORTH TEXAS SOUTHWEST OF A COMANCHE...HAMILTON...WACO...
TEMPLE LINE. MINOR STREET OR URBAN FLOODING MAY OCCUR AS WELL ACROSS
THIS RISK AREA. ELSEWHERE...THERE REMAINS A CHANCE OF NON-SEVERE
THUNDERSTORMS OVERNIGHT...AS AN UPPER LEVEL DISTURBANCE CONTINUES
INTERACTING WITH A MOIST AND MODESTLY UNSTABLE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL STALL OVER CENTRAL TEXAS BY SATURDAY NIGHT...THEN
WAVER AROUND NORTH TEXAS AS A STATIONARY FRONT INTO THE MIDDLE OF
NEXT WEEK...AS MOIST SOUTHWEST FLOW ALOFT AND OCCASIONAL
DISTURBANCES AFFECT THE REGION. THUS...CHANCES OF AFTERNOON AND
EVENING THUNDERSTORMS WILL BE POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT SOUTHWEST OF A
HAMILTON...WACO...BELTON LINE.

In the hours before

Special weather statement, Oct 22, 5:55 PM CDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
555 PM CDT FRI OCT 22 2004

TXZ095-105>107-230000-

DELTA-HOPKINS-HUNT-LAMAR-
555 PM CDT FRI OCT 22 2004

...SIGNIFICANT WEATHER UPDATE...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF WOLFE CITY...OR 3 MILES
NORTHWEST OF COMMERCE...MOVING EAST AT 35 MPH.

COMMERCE...COOPER...CUNNINGHAM...DEPORT AND SULPHUR SPRINGS ARE IN
THE PATH OF THIS STORM.

WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAINFALL.
PLEASE CLOSELY MONITOR THE PROGRESS OF THIS THUNDERSTORM.

65/DD
Special weather statement, Oct 22, 10:35 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1035 PM CDT FRI OCT 22 2004

TXZ156>158-230500-

BELL-CORYELL-LAMPASAS-
1035 PM CDT FRI OCT 22 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1035 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF THUNDERSTORMS...SOME STRONG TO SEVERE WITH HEAVY
RAINFALL...7 MILES SOUTHWEST OF BUCHANAN DAM...OR NEAR LLANO...
...MOVING EAST-NORTHEAST AT 40 MPH.

COPPERAS COVE...FORT HOOD...HARKER HEIGHTS...HOLLAND...KEMPNER...
KILLEEN...LAMPASAS...NOLANVILLE AND SALADO ARE POTENTIALLY IN THE
PATH OF THIS CLUSTER OF STRONG TO SEVERE THUNDERSTORMS.

THESE STORMS WILL BE MONITORED CLOSELY BY THE NATIONAL WEATHER
SERVICE IN FORT WORTH FOR ANY FUTURE WARNINGS.
Local storm report, Oct 22, 11:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1119 PM CDT FRI OCT 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1112 PM     FLASH FLOOD     WACO                     31.57N  97.18W
10/22/2004                  MCLENNAN            TX   TRAINED SPOTTER

            MINOR STREET FLOODING REPORTED BY THE PUBLIC. HIGH WATER
            WAS REPORTED ON NEW ROAD NEAR FRANKLIN. 2.52 OF RAIN
            MEASURED AT KXXV-TV
Local storm report, Oct 22, 11:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1143 PM CDT FRI OCT 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1140 PM     FLASH FLOOD     KILLEEN                  31.10N  97.72W
10/22/2004                  BELL                TX   EMERGENCY MNGR

            NUMEROUS ROADS HAVE BEEN CLOSED DUE TO HIGH WATER IN LOW
            WATER CROSSINGS AT FT. HOOD IN KILLEEN.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 10:57 PM CDTFlash Flood WarningFWDMcLennan3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.